MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE® VENTRICULAR ASSIST SYSTEM; CIRCULATORY ASSIST SYSTEM

HEARTWARE, INC. HEARTWARE® VENTRICULAR ASSIST SYSTEM; CIRCULATORY ASSIST SYSTEM
Catalog Number 1650
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/17/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.The instructions for use (ifu) and patient manual include a reference guide for visual alarms including potential causes and actions to take.Additionally there is a warning to keep spare, fully charged batteries available at all time.The steps for exchange of batteries are outlined.One battery was returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the device in relation to the reported event.Review of the manufacturing documentation confirmed that the associated device met all requirements for release.The reported event was confirmed via functional testing.Analysis of the device revealed that the device failed to meet specifications; the device passed visual examination but failed functional testing due to two cables that were found with the pcb via damaged from the pcb, causing them to make an intermittent connection with the pcb.The confirmed malfunction is related to the reported event.An internal investigation has been opened to evaluate these types of issues.The most likely root cause of the failure is improper assembly, which likely contributed to the event.Heartware will submit a supplemental report when new facts arises which materially alters information submitted in a previous mdr report.
 
Event or Problem Description
It was reported that the patient states that when he hooks this battery up to a charger, the charger will display a flashing yellow light and this occurs in multiple slots.The battery was taken out of service.There was no impact to the patient.

Brand Name
HEARTWARE® VENTRICULAR ASSIST SYSTEM
Common Device Name
CIRCULATORY ASSIST SYSTEM
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60 avenue
miami lakes FL 33014 3105
MDR Report Key5489106
Report Number3007042319-2016-01078
Device Sequence Number13564345
Product Code DSQ
UDI-Device Identifier00888707000079
UDI-Public010088870700007915020521BAT122102
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/20/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/29/2016
Device Catalogue Number1650
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2015
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2016
Initial Report FDA Received Date03/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1